My Ovacome

Avastin and less-common side effects, esp. joint pain.

Hello ladies.

Do any of you have experience of joint pains while on Avastin only (and so not caused by chemo drugs)?

I read posts from 3/4 years ago on this subject and you'd think that by now oncologists would have accepted that joint pains can be a side-effect of Avastin. Mine does not think so and has said that the only way we could be sure is by stopping the Avastin to see if it improves. My last CT scan showed the metastases were "significantly regressed" so Avastin is working and I don't want to stop it. I could accept the pain if I knew it was a side-effect (and would just concentrate on pain management) but if it's not a side-effect, what is it? I'm waiting for an appointment with a rheumatologist.

I'd love to know what others are experiencing on Avastin. I also have digestive problems not caused by my ovarian cancer, or the debulking, or other chemo drugs (apparently) as I'm not on any and my Onc does not believe in 'late effects'.

Thank you,

Iris

27 Replies
oldestnewest

I am on avastin only, and a couple of months ago I told my onc. I was having muscle pain (not joint pain) and he told me to try Hidroxil vitimin B1 B6 B12 this has improved my muscle pain greatly. You could ask your onc if this would help you. hope you get sorted. xx

Jeanette

1 like
Reply

Thank you, Jeanette, I'll give that a go!

Reply

Hi Iris, I too on avastin only after my chemo in March. Apparently it is one of the side effects of avastin plus the chemo effect which can last up to a year. Chemo is accumulative so we can still have the side effects even after treatment. The sole of my feet is really painful sometimes and mentioned it to my consultant oncologist. She said it's because of the chemo. I hope you feel better soon. I normally take paracetamol when it's really bad. I can not walk far because of the pain sometimes. Take care. Xxx

1 like
Reply

Thanks, I am sure what I am experiencing are side effects but both my oncologist and specialist nurse don't believe in what the rest of us know! Weird.

Reply

Yes.....sometimes the heels of my feet hurt so bad I can hardly walk to the bathroom at night.

Reply

Hi Iris

My last chemo was January and I am on 3 weekly avastin . Joint and muscle pain and stiffness are definitely a side effect and are listed as so . Suggest you print out the Macmillan cancer support sheet and give it to your oncologist with relevant section highlighted !

Things that help me , regular walking - sometimes don't feel like it but have noticed it really helps ( think it helps to reduce the inflammation) , paracetamol, baths in Epsom salts .

I did miss a cycle of my avastin due to eye problems which they wanted to check out and I was defiantly less stiff and achy .

Hope this helps . Hang on in there . Glad it is working for you but sorry you are having this discomfort .

2 likes
Reply

I love Purple Irises! Yes, I may just print it out and present it to them. I take paracetamol and have oramorph now too. I've got an exercise regime from a physiotherapist but haven't tried Epsom salts, I've just got a sleeve to go over my PICC line suitable for baths (it's been showers only up to now) so I'll give the Epsom salts a go.

Thank you,

Iris (yes, really! )

2 likes
Reply

U can do Epsom salt foot baths too...v effective mx

Reply

Iris is my mums name and my middle name , purple my favourite colour , ( was a primary school teacher and taught purple class ) and love purple amethysts wear them all the time , have links with healing and positivity. ( and have certainly needed both on this journey !)

Kim x 💜

2 likes
Reply

Meant to say also agree with Luchie , the affects of chemo can last much longer and avastin delays healing so can compound any joint or numbness left by chemo . I had terrible knee problems when first started ( was a weakness before) . Physio , and reflexology are also good . Love Kim x

2 likes
Reply

I love reflexology, and I think I might try massage. On a positive note, the Avastin is working, so 'onwards and upwards' xx

3 likes
Reply

It sounds ridiculous but I found the more I exercised during Avastin the easier the joint pain was. It was always worse after sitting for any length of time. A walk or a run and then eventually I would go to the gym really really improved my joint pain.

Good luck x

3 likes
Reply

More exercise? Yes, I am very stiff in the mornings before I get moving and after I've been sitting so what you say makes sense. I always do a series of stretches to get moving. I get so tired so quickly, though. I am seeing the physio tomorrow and will discuss a regime.

Thanks xx

2 likes
Reply

Simple walking helped and I also found a love of yoga. I also echo the Epsom bath salts.

1 like
Reply

Yoga sounds good and I think I will give it a try again . Want to get back to Zumba so that's my next target ! Kx

1 like
Reply

Totally agree although I have never been up to running even before diagnosis . But who knows could be part of the new me !

Aches definitely got better when I was doing more walking when we got our rescue dog and I had to walk at a quicker pace . And yes so stiff when first get up or if sitting too long . But do get tired and have to pace myself 😀Kim x

1 like
Reply

Hi Iris I finished Avastin in March and my calves, ankles and shoulders continually ached. I noticed after about 6 weeks after treatment all my aches went. I'd recommend bathing in Epsom Salts for 20 mins.. worked for me. Keep going it's all worth it. Love Michelle xx

1 like
Reply

It's so good to hear I'm not alone in having these problems - and that they go away after treatment. I've already increased my walking; but increasing it slowly. A big pot of Epsom salts is on the shopping list! XX

Reply

Hi Iris and all the ladies. Yes my joint and muscle pain has been incredible and I also take the vitamin B complete. My Onc also says this is not a side affect of the Avastin even when I told her I had been lots of things that indicated it was. My last Avastin infusion was May 25th and not going to continue, I am still after four full weeks experiencing extrem muscle and joint pain. I read a blog from someone and he said it took him a full two months before he found relief from the pain after he stopped the Avastin.

Reply

Thanks, Sonshine, I will be prepared to wait. What did your Onc advise for the joint pains? Was there ever a diagnosis if she didn't believe it was a side effect? It's so frustrating- and the pains are continuing (although advice from this blog not had a chance to take effect yet, so maybe things will improve) xx

Reply

Hi Iris......my Onc totally dismissed my words about my side affects and said she would set me up to see an Internest so I just said I would see one of my own and let it be, I knew from everything I had read that she was wrdong. It is very frustrating. Thats why I decided to stop. The side affects from my last one in May have been far worse than the previous ones. I have a friend who is a Pharmacist from the States and he did some research and said the approx. time for the side affects to completely go away would be from 2 dto 5 months, depending on ones metabolism.

Reply

Hi

I am on the ICON8b trial and was supposed to have a total of 18 avastin injections - the first 6 with carbo/taxol I ended up only having 16 and had to stop due to peripheral neuropathy. That was back in December. With nerve pain or numbness there is no guarantee it will ever get better. Vitamin B6, cymbalta, lyrica, Chinese herbal medicine and acupuncture have all helped and about a month ago the pain really started to improve.

If your oncologist will not pay attention to the Macmillan info, look up avastin on the Mayo Clinic site. Muscle and joint pain feature as side effects.

I hope this helps.

Susan

Reply

Hello Susan,

Sorry to hear you had to stop Avastin due to the neuropathy . I hope you're doing ok. I haven't got the numbness so it's not obviously neuropathy that I have - just the joint pains. I'm seeing a rheumatologist on 13/7 so maybe he'll shed some light on it - and maybe will agree it's a side effect! Thank you.

Iris

1 like
Reply

Ps my GP has now prescribed Lyrica, just in case it IS neuropathy

1 like
Reply

Thank you. I am doing much better now. I hope you get answers for yourself.

Susan

Reply

Thank you for the input.......because I´m in Ecuador and my Onc does not speak English, I always have and interpreter with me, I decided just to let it go. My GYN who does speak english and was trained in the US does agree with the side affects. So now on the road to detting over all this and start my life again. I of course always pray I won´t have this battle again.

1 like
Reply

Good Luck Sonshine, my fingers are crossed for you.

Iris

Reply

You may also like...